More than 500 local patients have been treated with recalled drugs made by the New England Compounding Center, but none of them have been reported to have an infection linked with the possibly tainted medicine.
About 335 of them received injections at a clinic of a suspect steroid associated with a nationwide outbreak of fungal meningitis. Hospitals treated the rest of the patients with NECC products recalled because of federal health officials’ concerns about possible problems with sterility.
The Centers for Disease Control and Prevention on Thursday reported 254 cases of fungal meningitis, three fungal infections in joints and 20 deaths in 16 states. The outbreak has been linked to injections of the NECC steroid methylprednisolone acetate in the spine or in a joint. No cases of fungal meningitis linked to the steroid have been reported in South Carolina.
On Thursday, the East Cooper Regional Medical Center said it will contact 31 patients, and the Ralph H. Johnson VA Medical Center said it is in the process of contacting 30 people because of possible health concerns related to NECC medicines used to treat them.
Roper St. Francis Healthcare said Wednesday that it will contact 208 patients who received the NECC pain medicine nalbuphine.
The VA said its patients received cardioplegia, a drug used to stop the heart during surgery.
East Cooper said 25 patients may have received the steroid triamcinolone acetonide, and six patients may have been treated with mitomycin eyedrops.
Intervene MD in North Charleston and Mount Pleasant reported recently that 257 patients were contacted because they had received NECC’s methylprednisolone acetate by spinal injection. Another 78 patients received the suspect steroid in a joint injection.
An estimated 14,000 patients may have received injections with medication from three implicated lots of methylprednisolone acetate. Nearly 97 percent of the patients have been contacted for further follow-up, officials said.
NECC drugs made after May 21 are at issue. The firm surrendered its license in early October and all of its drugs were recalled. The FDA said the sterility of any injectable drug made by NECC during that time is a significant concern.